North Carolina, 2016

Rip Current in North Carolina, July 21, 2016

July 21, 2016 · NWS MHX · 1 event in 1 county or zone

A 67 year old male drowned due to a rip current on Ocracoke Island.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A 67 year old male drowned due to a rip current on Ocracoke Island.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jul 21, 12:15 PM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 21, 12:15 PM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
115 PM EDT THU JUL 21 2016

.SYNOPSIS...
High pressure will build into the area today and Friday. Inland
trough/offshore high pressure pattern will return Saturday and
persist into early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 115 PM Thu...Only minor tweaks to reflect current trends.
Have added a slight POP along the Pamlico Sound and portions of
the OBX area. Expect an isolated shower/thunderstorm along the
sea-breeze this afternoon, otherwise mainly a dry day.

Prev Disc...Latest sfc analysis shows 1024mb high pressure
centered over western PA and WV this morning. Surface high will
continue to build over the area today as strong upper ridge
centered over the central US gradually builds eastward. Areas of
fog and stratus this morning will lift between 12-13z. Only
significant change to previous forecast was to add isolated
shower/tstm mention this afternoon. Some of the global and high
res models show very isolated activity developing from near the
Albemarle Sound down towards the southern coast. Instability will
be more limited than past several days with dewpoints dropping
into the mid to upper 60s, but weak instability combined with
trough pushing off the east coast, could still be enough to
support isolated weak convection. Low level thickness values and
850mb temps 15-16C support highs in the upper 80s to around 90
degrees.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
As of 3 AM Thu...Quiet night expected with high pressure in
place. Diurnal cu should dissipate with loss of heating with skies
becoming mostly clear. Could see some areas of fog develop again
with mostly clear skies and light winds. Overnight lows in the
upper 60s to mid 70s.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 330 AM Thursday...Continued minimal changes to the extended
forecast. A large ridge will build east into the region with hot
temperatures and fairly dry conditions Friday and Saturday,
before an increased of moisture and precipitation returns Sunday
into early next week.

Friday through Saturday night...A strong upper level ridge will
build east from the southern Plains with hot and relatively dry
conditions through late Saturday. Strong subsidence should keep
precip to a minimum and will continue to forecast mostly dry
conditions through the period. Some guidance pushes weak shortwave
energy across the area late Saturday which when combined with a
hot and unstable airmass, may lead to a few isolated showers and
thunderstorms. For this reason, have added a small slight chance
POP for possible sea-breeze development from Craven/Pamlico county
west to Duplin/Lenoir counties. With upper heights building and
the low-level flow becoming SW with a strong Bermuda surface
ridge building offshore, high temps are expected in the low to
mid 90s Friday and a few degrees warmer on Saturday. Dewpoints
also return to the mid 70s by Saturday which may produce heat
index values above 105 degrees during the afternoon, possibly
warranting Heat Advisories. Will continue to highlight heat
potential in HWO at this time.

Sunday through Wednesday...The upper ridge gradually breaks down
Sunday into early next week, allowing more upper level energy to
dive south across the region. Coupled with a hot, unstable
airmass, the chance of showers and thunderstorms returns by Sunday
and will increase close to climatology by Monday and especially
Tuesday and Wednesday. Sunday will be the hottest day with highs
in the mid/upper 90s well inland with heat index values around
105-109 degrees, then temps expected to drop back to the low to
mid 90s by the middle of next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
Short term /through 18z Friday/...
As of 115 PM Thu... High confidence of VFR conditions will
persist for the TAF period. An isolated may develop, but
confidence is low, so didn't mention in the TAFS. Winds will
remain light and variable today...then becoming calm overnight.
Conditions are conducive for fog/stratus development overnight as
skies will be clear with calm winds. Expect patchy fog and stratus
with IFR conditions possible. Fog/stratus should lift between
12-14z tomorrow morning, then becoming VFR under light and
variable winds.

Long Term /Friday through Monday/... As of
330 AM Thursday...Strong mid-level ridging will build east across
the region through Saturday with VFR conditions and minimal shower
activity prevailing. The upper ridge breaks down on Sunday and
into Monday with a return of afternoon and evening convection and
brief periods of sub-VFR conditions possible.

&&

.MARINE...
Short Term /through Tonight/...
As of 115 PM Thu...Current forecast in great shape. Latest obs
showing light NE/E winds with seas 2-3 ft this morning. Good
boating conditions for today. Light winds at or below 10 knots
expected through the period NE winds will gradually veer today
becoming easterly this afternoon...then becoming more W/NW by
early Friday morning. Increasing SE swell energy today will keep
seas at 2-3 feet...and could see some 4 foot seas develop on the
outer central and southern waters by late this morning.

Long Term /Friday through Monday/...
As of 330 AM Thursday...High pressure strengthening offshore
through the weekend into early next week. Southerly winds return
Friday 10 kts or less, becoming SW around 10-15 KT Friday night
through Monday. Winds could become slightly stronger, to around 20
KT, during the late afternoon and evening hours each day, when the
pressure gradient between the Piedmont thermal trough and Bermuda
high offshore are strongest. Seas will continue around 2-4 ft
through the period. Local SWAN/NWPS and 00Z Wavewatch are in good
agreement through the medium range, with Wavewatch appearing about
a foot underdone for the central/southern waters in the extended
period, due to its GFS-based winds about 5 kt below our forecast
winds.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...CQD
NEAR TERM...CQD/BM
SHORT TERM...CQD
LONG TERM...SK/DAG
AVIATION...CQD/DAG/BM
MARINE...CQD/DAG/BM
Hazardous weather outlook, Jul 21, 2:20 AM EST, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
320 AM EDT THU JUL 21 2016

NCZ095-098-103-104-220730-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
320 AM EDT THU JUL 21 2016

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH
OF CAPE HATTERAS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES
MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-220730-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
320 AM EDT THU JUL 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HEAT AND HUMIDITY WILL RETURN THIS WEEKEND. HEAT INDEX VALUES
MAY EXCEED 105 DEGREES SATURDAY INTO THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Hyde

When
July 21, 2:30 PM EST
Where
Eastern Hyde forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

A 67 year old male drowned due to a rip current on Ocracoke Island.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Hyde2016-07-2167MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653173.